Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Affine and quasi-affine frames for rational dilations

Authors: Marcin Bownik and Jakob Lemvig
Journal: Trans. Amer. Math. Soc. 363 (2011), 1887-1924
MSC (2010): Primary 42C40
Published electronically: November 5, 2010
MathSciNet review: 2746669
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we extend the investigation of quasi-affine systems, which were originally introduced by Ron and Shen [J. Funct. Anal. 148 (1997), 408-447] for integer, expansive dilations, to the class of rational, expansive dilations. We show that an affine system is a frame if, and only if, the corresponding family of quasi-affine systems are frames with uniform frame bounds. We also prove a similar equivalence result between pairs of dual affine frames and dual quasi-affine frames. Finally, we uncover some fundamental differences between the integer and rational settings by exhibiting an example of a quasi-affine frame such that its affine counterpart is not a frame.

References [Enhancements On Off] (What's this?)

  • 1. M. Bownik, The structure of shift-invariant subspaces of $ L\sp 2({\mathbb{R}}^n)$, J. Funct. Anal. 177 (2000), 282-309. MR 1795633 (2001k:42037)
  • 2. M. Bownik, A characterization of affine dual frames in $ L^2(\mathbb{R}^n)$, Appl. Comput. Harmon. Anal. 8 (2000), 203-221. MR 1743536 (2001d:42019)
  • 3. M. Bownik, Quasi-affine systems and the Calderón condition, Harmonic analysis at Mount Holyoke (South Hadley, MA, 2001), 29-43, Contemp. Math., 320, Amer. Math. Soc., Providence, RI, 2003. MR 1979930 (2004h:42039)
  • 4. M. Bownik, Z. Rzeszotnik, The spectral function of shift-invariant spaces on general lattices, Wavelets, frames and operator theory, 49-59, Contemp. Math., 345, Amer. Math. Soc., Providence, RI, 2004. MR 2066821 (2005e:42106)
  • 5. M. Bownik, E. Weber, Affine frames, GMRA's, and the canonical dual, Studia Math. 159 (2003), 453-479. MR 2052234 (2005f:42077)
  • 6. J.W.S. Cassels, An introduction to the geometry of numbers, Classics in Mathematics, Springer-Verlag, Berlin, 1997. MR 1434478 (97i:11074)
  • 7. O. Christensen, An introduction to frames and Riesz bases, Birkhäuser Boston Inc., Boston, MA, 2003. MR 1946982 (2003k:42001)
  • 8. C.K. Chui, W. Czaja, M. Maggioni, G. Weiss, Characterization of general tight wavelet frames with matrix dilations and tightness preserving oversampling, J. Fourier Anal. Appl. 8 (2002), 173-200. MR 1891728 (2003a:42038)
  • 9. C.K. Chui, X.L. Shi, J. Stöckler, Affine frames, quasi-affine frames, and their duals, Adv. Comput. Math. 8 (1998), 1-17. MR 1607452 (99b:42037)
  • 10. A. Cohen, I. Daubechies, J.-C. Feauveau, Biorthogonal bases of compactly supported wavelets, Comm. Pure Appl. Math. 45 (1992), 485-560. MR 1162365 (93e:42044)
  • 11. M. Frazier, G. Garrigós, K. Wang, G. Weiss, A characterization of functions that generate wavelet and related expansion, Proceedings of the conference dedicated to Professor Miguel de Guzmán (El Escorial, 1996), J. Fourier Anal. Appl. 3 (1997), 883-906. MR 1600215 (99c:42058)
  • 12. D. Han, D. Larson, Frames, bases and group representations, Mem. Amer. Math. Soc. 147 (2000), no. 697. MR 1686653 (2001a:47013)
  • 13. E. Hernández, D. Labate, G. Weiss, A unified characterization of reproducing systems generated by a finite family. II, J. Geom. Anal. 12 (2002), 615-662. MR 1916862 (2003j:42036)
  • 14. E. Hernández, D. Labate, G. Weiss, E. Wilson, Oversampling, quasi-affine frames, and wave packets, Appl. Comput. Harmon. Anal. 16 (2004), 111-147. MR 2038268 (2005a:42028)
  • 15. E. Hewitt, K. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Academic Press Inc., Publishers, New York, 1963.
  • 16. M. Holschneider, Wavelets. An Analysis Tool, Clarendon Press, Oxford, 1995. MR 1367088 (97b:42051)
  • 17. R.S. Laugesen, Completeness of orthonormal wavelet systems for arbitrary real dilations, Appl. Comput. Harmon. Anal. 11 (2001), 455-473. MR 1866351 (2002h:42073)
  • 18. R.S. Laugesen, Translational averaging for completeness, characterization and oversampling of wavelets, Collect. Math. 53 (2002), 211-249. MR 1940326 (2003i:42053)
  • 19. A. Ron, Z. Shen, Frames and stable bases for shift-invariant subspaces of $ {L}\sb 2({\mathbb{R}}\sp d)$, Canad. J. Math. 47 (1995), 1051-1094. MR 1350650 (96k:42049)
  • 20. A. Ron, Z. Shen, Affine systems in $ {L}\sb 2({\mathbb{R}}\sp d)$: the analysis of the analysis operator, J. Funct. Anal. 148 (1997), 408-447. MR 1469348 (99g:42043)
  • 21. A. Ron, Z. Shen, Weyl-Heisenberg frames and Riesz bases in $ L\sb 2(\mathbb{R}\sp d)$, Duke Math. J. 89 (1997), 237-282. MR 1460623 (98i:42013)
  • 22. A. Ron, Z. Shen, Affine systems in $ L\sb 2(\mathbb{R}\sp d)$. II. Dual systems, J. Fourier Anal. Appl. 3 (1997), 617-637. MR 1491938 (99g:42044)
  • 23. A. Ron, Z. Shen, Generalized shift-invariant systems, Constr. Approx. 22 (2005), 1-45. MR 2132766 (2006c:42030)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42C40

Retrieve articles in all journals with MSC (2010): 42C40

Additional Information

Marcin Bownik
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403–1222

Jakob Lemvig
Affiliation: Department of Mathematics, Technical University of Denmark, Matematiktorvet, Building 303S, DK-2800 Kgs. Lyngby, Denmark
Address at time of publication: Institut für Mathematik, Universität Osnabrück, 49069 Osnabrück, Germany

Keywords: Wavelets, affine systems, quasi-affine systems, rational dilations, shift invariant systems, oversampling
Received by editor(s): September 24, 2008
Published electronically: November 5, 2010
Additional Notes: The first author was partially supported by NSF grant DMS-0653881.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society